When a person stops taking opiates, they may experience withdrawal symptoms, such as pain, body aches, fatigue, and nausea. The symptoms will ease up over time, and medical treatments and home remedies can help. The symptoms of opiate withdrawal can be very distressing, but they are rarely life threatening. Withdrawal symptoms can arise hours after the last dose of the drug and may last for a week or more.
Where possible, people should work with a healthcare professional to manage their withdrawal and come off opiates gradually to reduce symptoms. Drug replacement medicines, such as methadone and buprenorphine, can help.
In this article, we provide an overview of opiate withdrawal, including its causes and a timeline of symptoms. We also explain how to treat and manage the symptoms and where to turn for help.
What is opiate withdrawal?
Opiates are drugs that derive naturally from the opium poppy plant and activate opioid receptors on nerve cells.
Doctors prescribe some opiates, such as codeine, for pain relief. There are also some synthetic substances that bind to the same receptors. These are called opioids.
Some people use opiates and opioids recreationally to produce a high. People can experience opiate withdrawal from both prescription pain relievers and recreational drug use.
Opiates are effective for pain relief, but when a person takes them repeatedly over time, they have a high risk of causing physical dependence and tolerance, which can lead to addiction.
The physical dependence on a drug means that a person’s brain structure and brain chemicals have altered to accommodate the drug. When the person stops using opiates, their body has to adapt to not having the drug in the body, which results in withdrawal symptoms.
Some examples of opiates and opioids include:
What are the symptoms of opiate withdrawal?
Opiates, including prescription medications and heroin, can cause withdrawal symptoms several hours after the last dose.
The severity of a person’s symptoms will depend on the dosage of opiates that they were using and how suddenly they are coming off the drug.
The type of opiate also affects the symptoms that people experience. Short-acting opiates, such as heroin, can produce more intense symptoms in a shorter time frame, whereas long-acting opiates, such as methadone, can take up to 30 hours from the last dose to cause any symptoms.
Symptoms occur as a result of the body’s detoxification from the drug. Common symptoms include:
- aching muscles
- stomach pain
- anxiety or agitation
- increased heart rate
- fever and chills
- nausea and vomiting
Symptoms can be mild or severe and can depend on the person’s:
- overall health, including any medical conditions
- drug use, including the extent and duration
- environment, for example, how stressful it is
- family history of addiction